Welcome to the CCO Site

Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education. 

Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.

Submit

eCase: Treatment of Tardive Dyskinesia Using Valbenazine in a Patient With Schizophrenia
  • CME
  • CE

John M. Kane, MD
Released: November 3, 2021

Discussion

It is unclear how long the patient had experienced TD before it was recognized because he had not been receiving routine examinations. Ideally, TD should be recognized and addressed as soon as possible after it develops, but the clinical trials involving the FDA-approved VMAT2 inhibitors valbenazine and deutetrabenazine did not show a significant difference in efficacy depending on how long the TD had been present. It is important to recognize that although movements of the facial muscles, lips, tongue, and jaw are common, in a significant percentage of cases, movements may be present only in the trunk/limbs.1

In some cases, the causal medication can be discontinued, and other treatments offered. However, in the case of someone like this patient with an established diagnosis of schizophrenia and demonstrated need for the medication (ie, relapsing when it is discontinued), there is no effective alternative. Even when medications can be discontinued based on the underlying condition for which the drug was prescribed, reversibility rates for TD remain low at approximately 20%, even with second-generation antipsychotics.2

It is important that patients receive screening for TD at regular intervals with an instrument such as the AIMS, and healthcare professionals (HCPs) should be trained to observe for involuntary movements whenever they see their patients.

Individuals who are older or have experienced drug-induced parkinsonism, dystonia, or akathisia (such as this patient) are likely at greater risk for TD, and that should be considered in monitoring.1 Patients often are unaware of the movements they are manifesting, and HCPs should not rely on self-report as the detection method. This case also illustrates that TD can occur in young people.

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue